Search
Skip to main content
  • Lawrie

    I do well on tyrosine but when I added 5-HTP I immediately started getting brain fog. I took the 5-HTP with dinner. I take tyrosine between meals.

    I’ve read that you if you take 5-HTP without l-tyrosine it depletes dopamine.

    Also the converse. If you take l-tyrosine without 5-HTP it depletes serotonin.

    Is that true?

    I take 1500mg tyrosine and 100mg 5HTP. I am trying to decide whether to order more 5HTP in the programming.50 mg size for the 10:1 ratio) but if it’s not necessary to keep the two supplements in balance then I’m not sure if I would order more 🙂

    • Hello again Lawrie. I will forward your comment to our naturopath. As she works part-time for us, you can expect her reply later this week. Kind regards, Anya

      • Lawrie

        Cool! I’ll hold off on my order until then. For now I’m taking the tyrosine with L-methionine so hopefully that offsets the risk of serotonin being destroyed 🙂

        Thanks!!!

        • Hi Lawrie. It took Kristie (our naturopath) a little time to reply as she was doing some research to make sure she had the most up to date information to give you. Here is her response. Have a good weekend, Anya.

          Hi Lawrie,

          Thanks for your inquiry. It seems there may be some truth in your query about 5-HTP taken alone depleting dopamine, and L-tyrosine taken alone depleting serotonin, although I hadn’t heard this specific information in my studies and continual education so far. A good web search found one journal article that indeed presented this information conclusively. Interestingly, the references for this article were either very old (1969, 1971, and not viewable on the internet), somewhat irrelevant to the study, or referencing other studies conducted by the authors. This does not mean that the information is not correct, it just means I would suggest keeping an open mind about this.

          People have different neurotransmitter states however, and this is often addressed with amino acid supplementation. It seems that you are a low dopamine person normally, so supplementing with L-tyrosine works well for you. I’m not really sure why you are getting a foggy head when you take 5-HTP, as this is not necessarily a ‘typical’ symptom of serotonin excess, but it could be. I would suggest staying off the 5-HTP if it has this effect on you – you obviously don’t need it – and tryptophan will likely be no more helpful.

          I would suggest taking an adrenal supplement to help with your brain fog and your moods, and your sleep! You could also consult with a naturopath in your area who can assess your health as a whole, and may be able to pick up something that you need that you may not be aware of. They are trained to do this!

          I hope this is helpful.

          Kristie Laurantus, BNat.

  • Karen

    Hi there, could you please tell me if 5-HTP supplements are contraindicated for those with Neuroendocrine Tumours? Thank you.

    • Hello Karen, thank you for your comment. Anyone with a neuroendocrine condition would need to follow a personalised treatment protocol under supervision and 5-HTP may be contraindicated because of its effect on serotonin production, or because of particular drug interactions. We would advise that you consult your medical professional to be certain. Kind regards, Anya